Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Kansas City, MO

June 2, 20185 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 2, 2018, 4:57 AM CDT for 5 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 4:57 AM CDT (09:57 UTC)
Expired
Jun 2, 2018, 5:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, MO, Linn County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 179 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS53 KEAX 020957
SVREAX
MOC001-115-129-171-211-021045-
/O.NEW.KEAX.SV.W.0080.180602T0957Z-180602T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT SAT JUN 2 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Adair County in northeastern Missouri...
  Northern Linn County in north central Missouri...
  Putnam County in north central Missouri...
  Eastern Mercer County in north central Missouri...
  Sullivan County in north central Missouri...

* Until 545 AM CDT.

* At 457 AM CDT, a severe thunderstorm was located 14 miles northwest
  of Milan, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Milan, Unionville, Green City, Novinger, Mercer, Greencastle,
  Browning, Lineville, Purdin, Newtown, Humphreys, Pollock, Lucerne,
  Harris, Powersville, Osgood, South Lineville, Winigan, Reger and
  Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4004 9262 4004 9285 4000 9285 3993 9324
      4019 9337 4027 9336 4027 9341 4058 9357
      4059 9287
TIME...MOT...LOC 0957Z 232DEG 29KT 4037 9330 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:00 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 2, 4:00 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
400 AM CDT Sat Jun 2 2018

.Discussion...
Issued at 400 AM CDT SAT JUN 2 2018

Water vapor imagery shows a trough swinging through the Northern
Plains early this morning. Initial lee side troughing and height
falls ahead of the trough sparked storms across the Dakotas and
Nebraska late Friday afternoon, which resulted in the line of storms
currently pushing into far northwestern Missouri early this morning.
A little farther south, storms are seen bubbling up across
eastern Kansas in response to the warm air advection of the
nocturnal jet, which is leading the shortwave trough across the
Plains States.

For this morning...the line of storms moving into far northern
Missouri looks to have become dominated by the outflow; so while the
storms are working there way along in an environment with 3000+ J/KG
of MUCAPE and 0-6KM shear values around 40 knots available, the
associated damaging winds that might accompany a line of storms like
this are not being realized. As a result we are only getting reports
of 40 to 50 MPH winds in northwest Missouri. Mean while, storms
across eastern Kansas have struggled to get going, perhaps owing
to the lack of upper level support given the shortwave troughs
location across the Dakotas and/or the continuing advection of the
EML on the southwest winds at 700mb. Either way, while current
radar and satellite trends indicate that storms will keep going
for many more hours across northern and western Missouri, the
severe nature of the storms is looking a bit minimal; though not
zero. The exception might be where the warm air advection of the
nocturnal jet is meeting the outflow along the line of storms --in
the vicinity of highway 36 in northern Missouri-- which might
result in a bit of a maximum for wind. Otherwise, as the storms
sweep through early this morning we expect heavy rain and strong
(sub-severe) winds for most other areas. Current timing and trends
point at the storms blowing themselves apart later this morning
across central Missouri as the nocturnal jet mixes out and the
storms move away from the supporting upper level trough and
surface front, though confidence is a bit iffy as none of the
models are handling this line of storms well.

Rest of the afternoon...should be rather nice with highs in the low
to mid 80s. Otherwise, expectations are that the convective system
from this mornings storms will push the focus for any further
development south and east for the afternoon hours with an effective
frontal boundary. But, the cold front associated with the Northern
Plains shortwave trough will be sweeping across the region this
afternoon, and may be able to spark a few isolated storms across
areas from central and north central to northeast Missouri this
afternoon.

For the rest of the weekend and into the beginning of the work week,
expect a nice break from the 90s we have seen lately, as highs hang
out in the 80s through Tuesday, thanks to the cool air behind
today's cold front.

Otherwise, expect hot summer temperatures to start nosing back into
the region by mid-work-week as a ridge out west expands into the
Plains States. This will also push the storm track north, so we are
not currently expecting storms back in the region until late in the
work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1225 AM CDT SAT JUN 2 2018

While the line of storms has developed, turned to the southeast,
and is advancing toward northwestern MO, the intensity is not
quite as strong as though. This may be due to warm air aloft
limiting the overall intensity. Regardless, using the time of
arrival tool brings the line into STJ around 09Z and KMCI between
09Z and 10Z. Have adjusted the timing but kept the forecast as is
since there still looks to be a period of thunderstorms early in
the morning which would include heavy rain and gusty winds. A cold
front will push through the area later in the morning, switching
winds to the northwest and clearing things.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...CDB
Hazardous weather outlook, Jun 1, 5:33 AM CDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CDT Fri Jun 1 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Air Quality Alert is in effect today for the Kansas City Metro.
 Avoid refueling vehicles, using lawn mowers, and strenuous activity
 until this evening. Also, check on those that have respiratory
 issues such as asthma or heart disease.

 Severe weather will be possible tonight generally along and west of
 Interstate 35. The main threats will be damaging winds, frequent
 lightning, and flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Thunderstorms will again be possible Monday night into Tuesday
 however it is too early to determine if these storms will be severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 2, 3:00 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 AM CDT SAT JUN 2 2018

KSZ025-102-MOZ002>005-011>013-020-028-020845-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-De Kalb MO-Worth MO-
Holt MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
300 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...ATCHISON...CENTRAL
BUCHANAN...WORTH...GENTRY...NORTHERN HARRISON...HOLT...NODAWAY...
NORTHWESTERN PLATTE...ANDREW AND NORTHWESTERN DEKALB COUNTIES UNTIL
345 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maryville to near Highland. Movement was
southeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Maryville, Atchison, Savannah, Albany, Wathena, Elwood,
Stanberry, Mound City, Highland, Troy, Country Club Villa, Country
Club, King City, Grant City, Oregon, Effingham, Burlington Junction,
Hopkins and Ravenwood.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 100 and 113.
 Interstate 29 between mile markers 43 and 90.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9377 3942 9511 3942 9556 3965 9557
      3965 9534 4000 9534 4000 9531 4004 9542
      4012 9540 4027 9524 4027 9518 4033 9518
      4058 9491
TIME...MOT...LOC 0800Z 316DEG 41KT 4031 9485 3988 9531

Mell
Local storm report, Jun 2, 3:44 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     NON-TSTM WND GST ST JOSEPH 4 WNW         39.77N 94.92W
06/02/2018  M58 MPH          BUCHANAN           MO   ASOS

            ASOS STATION STJ, ST JOSEPH 4 WNW.

&&

PP
Special weather statement, Jun 2, 3:46 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
346 AM CDT SAT JUN 2 2018

KSZ025-102>105-MOZ002>006-012>015-020>022-028-029-037-020930-
Wyandotte KS-Leavenworth KS-Johnson KS-Doniphan KS-Atchison KS-
Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-Clay MO-
Platte MO-Grundy MO-Mercer MO-Clinton MO-Daviess MO-De Kalb MO-
Worth MO-Jackson MO-Caldwell MO-
346 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...ATCHISON...
WYANDOTTE...SOUTHEASTERN DONIPHAN...NORTHEASTERN JOHNSON...
BUCHANAN...NORTHWESTERN GRUNDY...MERCER...HARRISON...SOUTHEASTERN
NODAWAY...ANDREW...NORTHWESTERN JACKSON...EASTERN WORTH...DAVIESS...
WESTERN CLAY...CLINTON...GENTRY...NORTHWESTERN CALDWELL...PLATTE AND
DEKALB COUNTIES UNTIL 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Mount Ayr to near
Winchester. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kansas City, Overland Park, St. Joseph, Shawnee, Lenexa, Leavenworth,
Liberty, Gladstone, Prairie Village, Lansing, Atchison, Merriam,
Cameron, Mission, Smithville, Kearney, Bonner Springs, Parkville,
Savannah and Tonganoxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3896 9466 3913 9518 3942 9518 3942 9549
      4057 9436 4058 9339
TIME...MOT...LOC 0846Z 262DEG 54KT 4064 9412 3928 9523
Local storm report, Jun 2, 4:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     CAMERON                 39.74N 94.24W
06/02/2018  M60 MPH          CLINTON            MO   AWOS

&&

PP
Local storm report, Jun 2, 4:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     4 NW MILL GROVE         40.35N 93.65W
06/02/2018  M60 MPH          MERCER             MO   PUBLIC

&&
Local storm report, Jun 2, 4:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     1 N TONGANOXIE          39.12N 95.09W
06/02/2018                   LEAVENWORTH        KS   EMERGENCY MNGR

            AT LEAST ONE LARGE TREE DOWN IN THE CITY.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:53 AM CDTSpecial Weather StatementEAXAtchison52 min
Jun 2, 1:36 AM CDTSpecial Weather StatementEAXAtchison, Holt39 min
Jun 2, 2:18 AM CDTSpecial Weather StatementEAXAtchison, Holt, Nodaway42 min
Jun 2, 3:00 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway, Worth45 min
Jun 2, 3:32 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb28 min
Jun 2, 3:39 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte36 min
Jun 2, 3:46 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 5 more44 min
Jun 2, 3:59 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, DeKalb31 min
Jun 2, 4:02 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth28 min
Jun 2, 4:26 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte34 min
Jun 2, 4:27 AM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan33 min
Jun 2, 4:29 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston31 min
Jun 2, 4:47 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte43 min
Jun 2, 5:10 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray50 min
Jun 2, 5:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Jackson, Johnson and 5 more49 min
Jun 2, 5:43 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Putnam, Randolph and 2 more47 min
Jun 2, 6:25 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Lafayette, Linn, Livingston and 2 more35 min
Jun 2, 6:27 AM CDTSevere Thunderstorm WarningEAXAdair, Macon, Putnam, Schuyler, Sullivan33 min
Jun 2, 6:58 AM CDTSevere Thunderstorm WarningEAXMacon17 min
Jun 2, 7:14 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph31 min
Jun 2, 8:14 AM CDTSpecial Weather StatementEAXHenry46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.